# SDR CA090824006

- Difficulty date: August 24, 2009
- Submitted: October 23, 2009
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 21,872 hours
- Engine: Lyc LTIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 7414 · Magneto/Distributor
- Part: Cam Follower
- Condition: Melted
- Location: Magneto
- Component: Magneto
- Component part number: 1038291018
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

MAG WAS RECEIVED DUE TO EXCESSIVE LT MAG DROP AND A 500 HR INSP WAS REQUESTED.  MAG HAS AN SIL REPAIR STICKER DATED 17/4/2008 REF NR17615. UNKNOWN WHO O/H`D UNIT ORIGINALLY BUT TYPED FIELD O/H`D DATAPLATE HAS AN OLDER 2000 SERIES PN AND SN, BUT A NEWER 3000 SERIES MODEL NR( D6RN-3200) AND HAS BEEN CONVERTED TO A 3000 SERIES MAG USING A NEWER HSG (IT SHOULD NOW BE PN 10-682910-18).  ALSO DATAPLATE INDICATES AN O/H DATE OF 19/07, WHATEVER THAT MEANS. THE MAG FAILED DUE TO MELTING OF THE NYLON CAM FOLLOWER, POSSIBLY CAUSED BY A LOSS OF CAPACITOR GROUND THROUGH THE HSG/COVER/CAPACITOR ATTACHING AREAS.  UPON FURTHER DISASSEMBLY THE FOLLOWING WAS FOUND: THIS UNIT HAS 2 ORIFICE PLUGS INSTALLED FOR PRESSURIZATION PURPOSES WHERE ONLY 1 IS CALLED FOR.  THE PRESSURIZATION FITTING IS ALUMINUM INSTEAD OF STEEL.  PRESSURIZATION THREADED BUSHING HAS BEEN REPLACED WITH AN ALUMINUM PLUG THAT HAS BEEN DRILLED AND TAPPED TO ACCEPT PRESSURIZATION FITTING.  ONE OF THE DISTRIBUTOR BLOCK BUSHINGS IS LOOSE IN DIST BLOCK AND THE GEAR ELECTRODE CONTACTED DIST ELECTRODES. WRONG GREASE HAS BEEN PUT IN THE ROLLER BEARING.  AN OLD CAPACITOR HAS BEEN INSTALLED, DATE CODE 86-47, WHICH SHOULD HAVE BEEN REPLACED AT O/H.  THE CUSTOMER OPTED TO GO WITH AN EXCHANGE MAGNETO.
